Alert archive / Florida / Small Craft Advisories in 2012

Small Craft Advisory 18, NWS Key West, FL

April 6, 2012

NWS Key West, FL issued this small craft advisory at Apr 6, 2012, 3:42 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2012, 3:42 PM EDT (19:42 UTC)
Expired
Apr 6, 2012, 10:44 PM EDT
In force
7 hr
Issued by
NWS Key West, FL

The text

As transmitted, in the capitals the NWS used until 2016.

466 
WHUS72 KKEY 061942
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
342 PM EDT FRI APR 6 2012

GMZ031>033-042-043-052-053-072-073-070300-
/O.NEW.KKEY.SC.Y.0018.120406T1942Z-120407T0300Z/
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
342 PM EDT FRI APR 6 2012

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR GULF AN BAY SIDE WATERS OF THE FLORIDA KEYS...AS WELL
AS THE FLORIDA STRAITS ADJACENT TO THE MIDDLE AND UPPER KEYS.

* WINDS AND WAVES...WINDS HAVE SURGED DUE TO A TROUGH MOVING
  SOUTHEASTWARD THROUGH FLORIDA. WINDS NEAR 20 KNOTS AND GUSTY ARE
  EXPECTED ON THESE WATERS THIS EVENING...THEN BACK DOWN TO NEAR 15
  KNOTS AS THE TROUGH CLEARS THE KEYS. SEAS WILL BUILD TO AS HIGH AS
  4 TO 6 FEET OFF OF THE UPPER KEYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
247 
WHUS72 KKEY 070244
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1044 PM EDT FRI APR 6 2012

GMZ031>033-042-043-052-053-072-073-070345-
/O.CAN.KKEY.SC.Y.0018.000000T0000Z-120407T0300Z/
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
1044 PM EDT FRI APR 6 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY FOR THE WATERS OF FLORIDA BAY...AS WELL AS THE GULF
WATERS AND ATLANTIC WATERS SURROUNDING THE FLORIDA KEYS. WINDS OF 15
TO 20 KNOTS ARE STILL POSSIBLE FOR THESE WATERS OVERNIGHT...AND SMALL
CRAFT SHOULD STILL EXERCISE CAUTION UNTIL WINDS DECREASE AND SEAS
SUBSIDE. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Apr 6, 11:22 AM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 6, 11:22 AM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1122 AM EDT FRI APR 6 2012

.DISCUSSION...
CURRENTLY - A COMPLICATED DEEP LAYERED TROUGH HAS AMPLIFIED ACROSS
THE EASTERN UNITED STATES...WITH ITS TAIL END EXTENDING INTO FLORIDA
AND SURROUNDING WATERS. THIS ALONG WITH A WEAK RIDGE IN THE WESTERN
CARIBBEAN IS GENERATING A ZONE OF LOW LEVEL CONFLUENCE STRETCHES
FROM THE SOUTHEASTERN GULF OF MEXICO...ACROSS SOUTH FLORIDA...INTO
THE ATLANTIC. LOCALLY...A NUMBER OF CLOUD LINES EXTEND ACROSS KEYS
AND ATLANTIC SIDE WATERS AND CIRRUS FILAMENTS ARE DRAFTING OVERHEAD
FROM THE CONVECTION IN THE GULF OF MEXICO. WITH THAT SAID...SKIES ARE
MOSTLY SUNNY TO PARTLY CLOUDY WITH NO SIGNIFICANT PRECIPITATION IN
THE FORECAST AREA.

SHORT TERM UPDATE (THIS AFTERNOON) - THE MAIN FORECAST QUESTION TODAY
IS THE ACTIVITY IN THE EXTREME SOUTHEAST GULF OF MEXICO GOING TO BE
ABLE TO MOVE INTO THE KEYS AREA. THERE APPEARS TO BE LITTLE SUPPORT
ALOFT...AND THE LOW LEVEL ZONE OF CONFLUENCE IS EXPECTED TO WEAKEN
THROUGH THE EARLY AFTERNOON HOURS AS THE GENTLE TO MODERATE
SOUTHWESTERLY FLOW BECOMES LESS CONVERGENT...AND STEADILY VEERS FROM
WEST NORTHWEST. IN ADDITION...DRYER AIR THROUGH THE MID LEVELS WILL
BEGIN PUSHING FURTHER SOUTH AS THE FLOW TIPS NORTH OF WEST. THESE ARE
ALL NEGATIVE FACTORS. LASTLY...WEAK REVERSE ISLAND CLOUD LINES HAVE
A FEW MORE HOURS TO DEVELOP AS THE FLOW IS CURRENTLY IDEALLY ALIGNED.
FOR NOW...HAVE ELECTED TO MAINTAIN THE SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS. SUFFICIENT SUNSHINE WILL GET DAY TIME HIGHS INTO THE
MID 80S WITH DEW POINTS IN THE LOWER 70S.

&&

.MARINE...
TROUGHING TO OUR NORTH...ALONG WITH DAY TIME HEATING OVER SOUTH
FLORIDA WILL KEEP NEAR BREEZY WINDS ACROSS KEYS WATERS THROUGH THIS
AFTERNOON. A CAUTION WILL REMAIN IN EFFECT FOR PORTIONS OF KEYS
COASTAL WATERS THIS AFTERNOON. WINDS SHOULD LULL A BIT TONIGHT AS THE
TROUGH SHIFTS EAST OF OUR AREA AND WINDS TURN MORE NORTHERLY. WINDS
ARE STILL EXPECTED TO FRESHEN BRIEFLY LATE SATURDAY INTO EARLY
SUNDAY AS A HIGH CELL DRIVES QUICKLY SOUTHWARD DOWN THE EASTERN
UNITED STATES.

&&

.AVIATION...
THROUGH 00Z...OUTSIDE OF A FEW POSSIBLE ENCOUNTERS OF MVFR
CEILINGS...VFR CONDITIONS WILL PREVAIL AT THE KEY WEST AND MARATHON
TERMINALS. SOUTHWEST TO WEST WINDS OF 12 TO 15 KNOTS WITH OCCASIONAL
GUSTS TO 20 KNOTS WILL BECOME WEST DURING THIS AFTERNOON.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........11
AVIATION/NOWCASTS.....APA
DATA COLLECTION.......ROTHWELL

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Apr 6, 5:34 AM EDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
534 AM EDT FRI APR 6 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-070945-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
534 AM EDT FRI APR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR THE FLORIDA KEYS...AS WELL
AS OVER THE NEARSHORE AND OFFSHORE WATERS SURROUNDING THE ISLAND
CHAIN TODAY. THE PRIMARY THUNDERSTORM HAZARD WILL BE CLOUD TO SURFACE
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR ALL KEYS COASTAL
WATERS SATURDAY NIGHT...AND MAY BE REQUIRED SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 11:20 PM EDTSpecial Marine WarningKEY55 min
Apr 6, 12:14 AM EDTSpecial Marine WarningKEY61 min
Apr 6, 12:20 AM EDTSpecial Marine WarningKEY28 min
Apr 6, 12:54 AM EDTSpecial Marine WarningKEY51 min
Apr 6, 1:14 AM EDTSpecial Marine WarningKEY61 min
Apr 6, 2:46 AM EDTSpecial Marine WarningKEY21 min
Apr 6, 3:14 AM EDTSpecial Marine WarningKEY16 min
Apr 6, 4:25 PM EDTSpecial Marine WarningKEY65 min
Apr 6, 5:28 PM EDTSpecial Marine WarningKEY47 min

Nearby

Small Craft Advisories in Florida, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.